Patient: My son who is 29 had nausea & vomiting, fatigue,beginning the last week of Nov. He went to his doc on Dec 15…they immediately sent him for blood work… because he was jaundiced. Labs revealed liver enzymes sgot/sgpt 575 + (normal 7-50) …bilirubin 8.(normal 0-.1) Sent him to CMC er. ultrasound & cat scan of abdomen were good ,hepatitis abcd & hiv were negative. all other labs good… so they sent him home ( we were thinking gall bladder. He had the same issues last year around this time for 3 months….had no health insurance, got insurance in dec 2013 & he had a endoscope of abdomen done…revealed nothing)The issue resolved on it’s own & he has not had nausea/vomiting until this present time.He is in good health other than seasonal allergies & takes zoloft for depression/anxiety. He drinks socially does not smoke or do drugs.He does have lots of tattoos…so we thank God all infections were ruled out. He rarely/never takes tylenol or advil. He lives with his girl of 7yrs. & cooks & eats healthier than most people. He went back to the gym mid dec & took 2 weeks of a pro hormone to build muscle called schoxx…warzone. We told the docs this but they don’t know what is going on or if the supplement caused this.He started getting more jaundice, urine darker, clay colored stools & called his friend who is head of the er at Geisinger Wyoming valley hospital.The doctor was on call & told him to come asap to er. He was admitted last saturday with IV therapy to try to flush toxins out of liver. His sgot/sgpt liver enzymes are coming down significantly, but bilirubin went up to 14.8 then 15. Another ultrasound, MRI of abdomen showed nothing. They talked about doing a liver biopsy, but then did not do it. He was discharged on Tues. Nausea & vomiting had stopped. Blood work on wed…his bilirubin was 24 ! other enzymes in low 100’s.He was seen by 7 doctors & No one knows what is going on.His bilirubin keeps going up…….last Fri it was 24, Monday 30…& Tuesday 33 !!! He is soo jaundiced/yellow. he also vomited again 2x on Tuesday. I am sick with worry ! He
Symptoms: Nausea vomiting itching jaundice
Doctor: Hello, Welcome to Ask The Doctor.I would keep following possibilities:1. Autoimmune Hepatitis2. Primary Bilia ry Cirrhosis3. Wilson’s disease.If Hepatitis A,B,C,E are negative and he is non alcoholic, then at this age Autoimmune Hepatitis is most likely diagnosis.I would advise hospital care in this setting.Liver biopsy is not feasible at this time.Ask your doctors to send an Autoimmune Hepatitis Panel test for him.24 hour urine for Cerulopasmin and slit lamp examination for KF rings should be performed.He needs conservative management at present.If he further deteriorates, liver transplant should be considered.I hope it helps.Stay Healthy.
Comments / Follow Ups
Patient: Thank you so much for your response. You truly are a compassionate doctor to reply…even though I did not have the money to pay. I am just a desperate mother watching her son suffer for 6 weeks & looking for help/ answers My name is Donna Riviello, I am 57yrs. old & live in Old Forge,Pa ([email protected] ) My son has been in & out of hospitals since my last post. They ruled out all viral & auto-immune hepatitis & did do a liver biopsy ( took 3 samples of tissue from different sections of liver ) which showed : drug induced cholestatic liver injury…apparently from the pro-hormone supplements he took in Nov. His last impatient stay was Jan 11-16 because his Bilirubin was up to 54 ! His alt/ast are now normal. His potassium is low, & his creatine went from 1.6 to 1.8…all other labs normal. More ultrasounds/cats mri’s are normal . We asked every hospital to do an ERCP, but they all said it is not necessary….scans, ultra sounds ect would show stone,narrow duct, blockage .He was discharged with bilirubin at 38…..2 days later on Jan 18 labs done bilirubin was 46, creatine up to 2.2 ! None of the doctors seem concerned….but we are all a nervous wreck. He is eating OK, still fatigued, itching like crazy from the jaundice & getting depressed . A few more lbs of weight loss.He is on the following meds : actigal & another med (can’t remember name ) to break down the bile, atarax,zoloft,melatonin, zofran ,prednisone potassium & miralax. He is getting labs every 2 days. Today is blood work & also a urine sample.He is on a regular diet & drinking lots of water & gatorade to stay hydrated. All doctors said that it may take 3 months to a year for him to recover fully. I worry that his bilirubin is still very high & fear they may be missing some other problem. I am so thankful for your response & so sorry that I cannot afford to pay for your kindness & reply. May God Bless you always.